Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 289, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 7:47 PM MDT for Grant County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2011, 7:47 PM MDT (01:47 UTC)
- Expired
- Aug 15, 2011, 8:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Grant County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:05 PM MDT | HAIL 1 | 9 Sse Leith, ND | HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:23 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KBIS 160147 SVRBIS NDC037-160215- /O.NEW.KBIS.SV.W.0289.110816T0147Z-110816T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 747 PM MDT MON AUG 15 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 815 PM MDT * AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF NEW LEIPZIG...OR 27 MILES NORTHEAST OF LEMMON... AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL GRANT COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4631 10146 4616 10134 4616 10184 4627 10194 TIME...MOT...LOC 0147Z 266DEG 21KT 4625 10178 WIND...HAIL 60MPH 1.75IN $$ JP MARTIN
1 follow-up statement
730 WWUS53 KBIS 160206 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 906 PM CDT MON AUG 15 2011 NDC037-160215- /O.CON.KBIS.SV.W.0289.000000T0000Z-110816T0215Z/ GRANT ND- 806 PM MDT MON AUG 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT COUNTY UNTIL 815 PM MDT... AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED FROM 5 MILES EAST OF ELGIN...THROUGH LEITH...TO 10 MILES SOUTH OF LEITH. THIS IS ABOUT 45 MILES SOUTHWEST OF MANDAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...INCLUDING TORNADOES. && LAT...LON 4616 10169 4628 10178 4631 10146 4616 10134 TIME...MOT...LOC 0205Z 266DEG 21KT 4626 10163 WIND...HAIL 60MPH 1.75IN $$ JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:23 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 15, 6:23 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 723 PM CDT MON AUG 15 2011 .UPDATE...CLOUDS...THUNDERSTORMS. && .DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF THUNDERSTORMS A BIT THIS EVENING. && .AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 15, 9:14 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1014 AM CDT MON AUG 15 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY MORNING. TM
In the hours before
Local storm report, Aug 15, 6:26 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 10 SW REGENT 46.32N 102.71W
08/15/2011 E65 MPH HETTINGER ND PUBLIC
60 TO 70 MPH WIND GUST WITH PEA SIZED HAIL
&&
JTAEGERLocal storm report, Aug 15, 7:00 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL BUFFALO SPRINGS 46.17N 103.24W
08/15/2011 M1.00 INCH BOWMAN ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS...STARTED APPROX. 752 PM
CDT AND WAS STILL OCCURRING AT THE TIME OF CALL.
&&
LHUBERLocal storm report, Aug 15, 7:13 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 4 NW SCRANTON 46.18N 103.21W
08/15/2011 M1.00 INCH BOWMAN ND TRAINED SPOTTER
&&
JTAEGERSpecial weather statement, Aug 15, 7:22 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 822 PM CDT MON AUG 15 2011 NDZ021-022-160215- MCLEAN-SHERIDAN- 822 PM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SHERIDAN COUNTY... MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MCCLUSKY BY 840 PM CDT... DENHOFF BY 905 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Local storm report, Aug 15, 7:39 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL NEW LEIPZIG 46.37N 101.95W
08/15/2011 E0.88 INCH GRANT ND TRAINED SPOTTER
NICKEL SIZED HAIL AND 50 MPH WIND GUST
&&
JTAEGERLocal storm report, Aug 15, 7:47 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST MANDAN 46.83N 100.89W
08/15/2011 E87 MPH MORTON ND AWOS
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:07 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 68 min |
| Aug 15, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Aug 15, 6:13 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Aug 15, 6:20 PM MDT | Tornado Warning | BIS | Grant, Morton | 25 min |
| Aug 15, 6:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 66 min |
| Aug 15, 7:03 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 57 min |
| Aug 15, 7:14 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 61 min |
| Aug 15, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Aug 15, 8:09 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 66 min |
| Aug 15, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 40 min |
| Aug 15, 8:18 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Aug 15, 8:25 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 44 min |
| Aug 15, 8:36 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 54 min |
| Aug 15, 9:25 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 35 min |
| Aug 15, 10:21 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 54 min |
| Aug 15, 11:11 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 64 min |
| Aug 16, 2:08 AM MDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh | 4 hr |
| Aug 16, 8:55 AM MDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.